So a few days ago i was diagnosed with crohns disease, (had j-pouch surgery in 2013 for ulcerative colitis) and I honestly did not have any "major" symptoms with the recent diagnosis slight back pain but nothing to be alarmed about, But now my dr put me on Entocort and Canassa sapositorys and today i'm actually having "flare like" pains, i called my dr. he said to stay on the medication for 10 days, and call him if it doesn't work at that point, but Im a little worried sense i was on this medication with ulcerative colitis which did not work for me at all, but im actually having flares being on it now. Has this happened to anyone? is this normal for meds to do this? I do not want this to get worse but Im pretty concerned. i have only been on this medication for 3 days
Replies sorted oldest to newest
These meds don't work immediately, so it's not surprising you're not doing better yet. I'm sorry you're doing worse, though. If you're having a medication intolerance it will be a bit tricky to work out which med is the culprit, since you started two at the same time. Some intolerances clear up after a few days, so it can sometimes be worth toughing it out, and it can be hard to tell if you should. Why not give your doctor a call and hopefully work out a plan that takes your recent issues into account? Keeping Crohn's under good control is worth the trouble. Even if these meds didn't work on your whole colon, they can sometimes be more effective with a local application.
It took 8 months of suppositories to get my cuffitis under control. I have UC and thought the same as you do about canasa as it is the same mesalamine ingredient that I took orally via Asacol for 14 years. That failed as I had to have my colon removed! The suppository is putting the medication directly into our j-pouches and it doesn't have to travel through our entire digestive tract to get there.
I first used anucort for several weeks then canasa and back and forth until my GI sent me to an IBD specialist who told me to take canasa until it worked. He also said to use anucort in addition to canasa on breakthrough days. Canasa at night and anucort in the morning - or vice versa. Just not at the same time.
I was upset by all of it as I thought the operations were going cure me I still use canasa almost everyday and anucort when I can tell things are more inflamed. He told me that some people use it several times a week to keep it in remission. That didn't work for me. I can skip it sometimes for a few days but hate flair ups! I use surgical gloves and personal lubricant which makes it almost like brushing my teeth. My take down was 4.5 years ago.
I'm sorry that you have crohn's now I agree with everything Scott said - especially about trying one new thing at a time. Sometimes things are so bad that we have to use several right away.